Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1993

Severe Thunderstorm Warning 21, NWS Norman, OK

March 29, 1993Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 1993, 5:12 PM CST for Kiowa County, Washita County, Oklahoma. It was in force for 48 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 29, 1993, 5:12 PM CST (23:12 UTC)
Expired
Mar 29, 1993, 6:00 PM CST
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 69 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 292315
SVROKC
OKC075-149-300000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
512 PM CST MON MAR 29 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CST FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     KIOWA AND WASHITA

INCLUDING THE FOLLOWING LOCATIONS
     BABBS...BESSIE...BURNS FLAT...CANUTE...CLOUD CHIEF...COLONY
     ...COOPERTON...CORDELL...CORN...COWDEN...DILL CITY...GOTEBO
     ...HOBART...LAKE VALLEY...LONE WOLF...LUGERT...MOUNTAIN
     PARK...MOUNTAIN VIEW...ROCKY...ROOSEVELT...SADDLE MOUNTAIN
     ...SEDAN...SENTINEL...SNYDER AND TOM STEED RESEVIOR

AT 512 PM CST RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
CLINTON TO MANGUM.

THE LINE WAS MOVING EAST NORTHEAST AROUND 35 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS.  IF YOU ARE IN THE PATH OF THESE STORM...QUICKLY SEEK
SHELTER IN A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.  DO
NOT REMAIN OUTDOORS.  REMEMBER...MANY DEATHS IN SEVERE
THUNDERSTORMS OCCUR BECAUSE OF FLYING DEBRIS.  TRUCKS AND OTHER
HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO STRONG
WINDS AND MAY BE BLOWN OFF THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT
BE @ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.


LAT...LON 3463  9895 3486  9928 3541  9929 3545  9864
          3490  9868

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:46 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 29, 3:46 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
345 PM CST MON MAR 29 1993

BETWEEN SVR WX AND THE ICWF HV LTL TIME FOR DISC THIS AFTN...LOOKS RAINY
THRU TUE WITH POPS DCRG FM W TO E TUE NGT AND WED AS UPR LVL LOW SLOWLY
MOVS EWD. HV GONE WL ABV FPC MIN TEMPS FOR TNGT DUE CLDS AND HI DEWPNTS
EXPECTED. PRELIM #'S...

OKC 59/67/48/60 7854  GAG 48/62/42/56 8742  HBR 57/68/44/62 8732
PNC 58/67/47/58 7854  SPS 62/72/49/64 8632

"
12

.OK...NONE
.TX...NONE

In the hours before

Special weather statement, Mar 29, 12:32 PM CST, 4 hours 40 minutes before
OKZ004>021-TXZ076-TXZ077-301200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CST MON MAR 29 1993

THIS THUNDERSTORM OUTLOOK IS VALID FOR OKLAHOMA ZONES 4 THROUGH 21 AND
FOR TEXAS ZONES 76 AND 77.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR ALL OF CENTRAL AND WESTERN OKLAHOMA...AND FOR THE
WESTERN SECTIONS OF NORTH TEXAS.  THE OUTLOOK AREA IS GENERALLY
WEST OF A LINE FROM MARIETTA...TO SHAWNEE...TO MANCHESTER.

THUNDERSTORMS WILL MOVE FROM THE SOUTHWEST INTO AREAS WEST OF A
SEYMOUR-ALTUS-ELK CITY LINE AFTER 3 PM.  SOME STORMS WILL BE
SEVERE AND THE POTENTIAL FOR LARGE TORNADOES WILL INCREASE INTO THE
EVENING IN THIS AREA.  THUNDERSTORMS WILL MOVE INTO THE REMAINDER OF
WESTERN AND CENTRAL OKLAHOMA AS WELL AS THE WICHITA FALLS AREA BY EARLY
EVENING AND CONTINUE TONIGHT.  THE THREAT OF LARGE TORNADOES AND LARGE
HAIL WILL EXIST INTO THE NIGHT AS THE WIND FLOW IN THE MIDDLE ATMOSPHERE
BECOMES MORE FAVORABLE FOR SEVERE DEVELOPMENT.

AT NOON THE DRYLINE STRETCHED FROM HARMON COUNTY OKLAHOMA SOUTH TOWARDS
GUTHRIE TEXAS AND THEN WEST TO AROUND MIDLAND.  SEVERE WEATHER WILL BE
MOSTLY ASSOCIATED WITH THE DRYLINE THROUG:H THE AFTERNOON.  THE UPPER
LEVEL STORM CENTER WILL APPROACH THE TEXAS PANHANDLE TONIGHT AND
CONTINUE THE THREAT IN MOST AREAS INTO EARLY TUESDAY MORNING.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:34 PM CSTSevere Thunderstorm WarningOUNBeckham26 min
Mar 29, 2:59 PM CSTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
Mar 29, 3:40 PM CSTSevere Thunderstorm WarningOUNBeckham, Roger Mills45 min
Mar 29, 3:56 PM CSTTornado WarningOUNBeckham34 min
Mar 29, 4:08 PM CSTSevere Thunderstorm WarningOUNHarmon42 min
Mar 29, 4:17 PM CSTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon43 min
Mar 29, 4:28 PM CSTSevere Thunderstorm WarningOUNHarmon, Jackson52 min
Mar 29, 4:36 PM CSTSevere Thunderstorm WarningOUNCuster, Washita39 min
Mar 29, 4:36 PM CSTSevere Thunderstorm WarningOUNKiowa39 min
Mar 29, 5:02 PM CSTSevere Thunderstorm WarningOUNGreer, Jackson48 min
Mar 29, 5:18 PM CSTSevere Thunderstorm WarningOUNTillman52 min
Mar 29, 5:43 PM CSTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman57 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1993Every severe thunderstorm warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.